What Happens If I Stop Taking My Immunosuppressive Drug Suddenly?

Question

Asked by RosieGreen

What Happens If I Stop Taking My Immunosuppressive Drug Suddenly?

I have R.A, spondylitis, psoriasis, major depression, high blood pressure and I'm tired of feeling sick and am worried about the side effects of all this medication in the long term. Sometimes I think I was better off before I was diagnosed because I just felt tired all the time. Now all my organs are under immense strain and I am prone to infections and bronchitis because of some of the meds. Any advice?

Answer

you don't mention in your question or in your profile what kind of medication you're on and that means my advice to you can only be general.

the thing about RA is that if you don't treat it by e.g., an immunosuppressant, it will damage your joints and that can lead to problems with your mobility in the future. That said, it sounds as if your current medication might not be the best drug for you. Luckily, there are now a number of options in terms of treatment, so you may want to talk to your rheumatologist about treatment options. People react differently to different drugs and it could be that another type of immunosuppressant would work much better for you with more manageable side effects.

if the immunosuppressant you are taking is methotrexate, it's important to not quit cold turkey. Quitting methotrexate can lead to a severe flare and it therefore needs to be tapered off very slowly.

If you want to let me know some more details about your medications, please post a reply - it may enable me to get more specific in terms of my advice. However, keep in mind that none of the people who answer questions on the site are doctors and ultimately, the best person to discuss this with is your rheumatologist.

good luck! Please keep us posted on your progress?